Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 421, NWS Shreveport, LA

July 16, 202314 counties in Texas; Little River County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 16, 2023, 12:34 PM CDT for 14 counties in Texas; Little River County, Sevier County, Arkansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2023, 12:34 PM CDT (17:34 UTC)
Expired
Jul 16, 2023, 1:30 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Little River County, AR, Sevier County, AR, Bowie County, TX, Camp County, TX, Cass County, TX, Franklin County, TX, Gregg County, TX, Harrison County, TX, Marion County, TX, Morris County, TX, Red River County, TX, Rusk County, TX, Smith County, TX, Titus County, TX, Upshur County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 106 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 5.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2900 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2900 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 9:58 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 16, 9:58 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
958 AM CDT Sun Jul 16 2023

...New UPDATE...

.UPDATE...
Issued at 939 AM CDT Sun Jul 16 2023

Our SHV morning sounding revealed a precipitable water value of
roughly 2.2 inches, relatively steep mid to lower tropospheric
lapse rates, and thankfully somewhat modest westerly shear.
Currently watching a loosely organized cluster of showers and
thunderstorms and short term model consensus, taken in tandem with
the very favorable environment for thunderstorms in the heart of
the CWA, is making it likely we will be dealing with at least loosely
organized showers and thunderstorms marching through our region
from midday through late afternoon / early evening. The Storm
Prediction Center has a Marginal risk for severe storms today and
this at least falls in line with our expectation of isolated
severe thunderstorms capable of producing damaging winds, frequent
lightning, locally torrential rainfall, and hail. It is not out
of the realm of possibility that SPC may upgrade parts of the
Arklatex/Arklamiss to a small Slight risk on later updates. Out
ahead of the storms, temperatures are running a little ahead of
guidance and will likely top out in the 90s. My update reflected a
little higher temps and heat indices than the previous forecast
and a few areas outside of the current Heat Advisory for southern
zones may briefly reach advisory criteria before clouds/rain move
in. Given the brief window of this potential, I will not expand
the heat advisory at this time. Right now we anticipate the
showers and storms to be exiting to the east/southeast this
evening with overnight storms not anticipated. /50/

&&

.SHORT TERM...
(Sunday through Monday)
Issued at 342 AM CDT Sun Jul 16 2023

The downright dreadful humidity continues early this morning with
dew points in the mid to upper 70s and ambient temperatures just
a degree or two warmer in most cases. However, there is a glimmer
of hope for at least some slight relief from the oppressive heat
and humidity, even if just briefly. Looking at water vapor imagery
this morning, another MCS continues to shift SE along the northern
periphery of the upper-level ridge axis from the Texas Panhandle
into the Middle Red River Valley. As the day progresses, a large
cold pool is expected to originate from the decaying MCS and work
eastward from North Texas into our region closer to midday. Rapid
sfc heating ahead of the cold pool arrival will allow for strong
BL destabilization, characterized by MLCAPE values near 4000 J/kg.

Coupled with PWATs in excess of 2 inches given the aforementioned
dew points, strong buoyancy and the increased forcing associated
with the advancing cold pool should support much broader coverage
of convection across our region by this afternoon. CAM guidance
largely supports this thinking, and the Day 1 convective outlook
from SPC does highlight a rather expansive Marginal Risk area for
the vast majority of our region today. The potential for damaging
wind gusts is driving this low-end risk despite a relatively low
shear environment. In addition, the very moist air mass in place
should support very efficient rain producers with this convection
and therefore a threat localized flooding as highlighted in WPC's
Day 1 excessive rainfall outlook with an expansive Marginal Risk,
largely mirroring the severe risk area.

Beyond these concerns, we can't completely ignore the ongoing heat
hazards as our southern zones are still expected to see dangerous
heat index values once again today. For this reason, have issued
another Heat Advisory for areas generally south of I-20 from Deep
East Texas into North Louisiana through 7 PM this evening. Outside
of these areas, more cloud cover and earlier arrival of convection
should hold maximum heat indices just below advisory thresholds.
By this evening, convection will quickly diminish as the fuel from
daytime heating is lost with overnight low temperatures ranging
through the 70s.

On Monday, the upper-level ridge will be reinforced once again and
likely result in expanding heat headlines. Thus, high temperatures
look to return back toward the mid and upper 90s to lower triple
digits with any rain chances generally limited to our easternmost
zones farther from the center of the ridge axis. Even then, don't
expect much in the way of heat relief beyond today as the upcoming
week looks increasingly hot and humid as the long-term forecast
will detail below.

/19/

&&

.LONG TERM...
(Monday Night through Sunday)
Issued at 342 AM CDT Sun Jul 16 2023

I've always been told there are four seasons, but I'm beginning to
think it's only two: severe weather and hot.

The long-term forecast will begin with the latter, as upper-level
ridging expands across central Texas. By Tuesday, the ridge will
actually have some of its farthest reach, with widespread triple
digits possible. However, one caveat here will be rain amounts this
weekend in the short-term. If we see more rain, then the airmass
won't be quite as dry, resulting in temperatures a few degrees
cooler. Regardless, we will likely be in at least Heat Advisory
criteria for most of next workweek. Into next weekend, the potent
ridge looks to retrograde and expand across the western portion of
the country. If this were to occur, it would (once again) put our
region back into the NW flow pattern we've been getting used to. As
such, rain chances would return and expand in the forecast into the
weekend. These rain chances will be aided by a cold front that may
move south into Saturday. Potentially cooling things off further in
our northern zones into Sunday morning.

/44/

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT Sun Jul 16 2023

For the 16/12Z TAF period, mostly VFR conditions this morning with
with just some patchy fog affecting limiting vsby in a few areas.
Scattered cu/altocu decks will increase through the first half of
the period as a weak frontal boundary continues to east its way
southward into our airspace. This front will also be the focus for
convection later today, mainly this afternoon during peak heating
so have included VCTS at all sites during the afternoon timeframe.
Given slightly higher confidence of convection along I-20, also
included TEMPO conditions for TSRA at TYR/GGG/SHV. Otherwise, VFR
conditions should prevail outside of any convection as winds trend
more west/northwest due to the presence of the frontal boundary.
Wind speeds should remain less than 10 kts on average, but higher
gusts will be possible invof of any strong to severe convection.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  94  76  98  78 /  70  10  10   0
MLU  94  74  96  74 /  40  30  40  10
DEQ  89  72  95  73 /  40  10  20   0
TXK  92  75  96  76 /  50  10  20   0
ELD  91  72  93  73 /  30  10  30   0
TYR  93  76  99  79 /  60  10   0   0
GGG  93  75  99  78 /  70  10  10   0
LFK  98  75 102  77 /  40  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Heat Advisory until 7 PM CDT this evening for LAZ010>013-017>022.

OK...None.
TX...Heat Advisory until 7 PM CDT this evening for TXZ152-153-165>167.

&&

SHORT TERM...19
LONG TERM....44
AVIATION...19
Hazardous weather outlook, Jul 16, 11:15 AM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1115 AM CDT Sun Jul 16 2023

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-149-
171615-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Smith-Cherokee-
1115 AM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A marginal risk of severe thunderstorms is in effect for the entire
region, with damaging winds being the primary severe weather threat.
Locally heavy rainfall is also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ001>006-010>014-017>022-TXZ126-137-138-150>153-165>167-171615-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Marion-Gregg-Harrison-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
1115 AM CDT Sun Jul 16 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

The existing Heat Advisory has been expanded, with it remaining in
effect until 7PM Sunday. Afternoon heat index values should range
between 105 to 109 degrees. Elsewhere, a marginal risk of severe
thunderstorms is in effect for the entire region, with damaging winds
being the primary severe weather threat. Locally heavy rainfall is
also possible with slower moving storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Upper-level ridging really sets in by Monday, with extended heat
headlines likely into next weekend. Most of the region will reach at
least Heat Advisory criteria, with Excessive Heat warnings possible.
Thunderstorm chances will also return into next weekend as upper-
level ridging begins to break down.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

16

In the hours before

Special weather statement, Jul 16, 11:43 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1143 AM CDT Sun Jul 16 2023

TXZ108-110-124-125-136-161745-
Upshur TX-Smith TX-Camp TX-Wood TX-Franklin TX-
1143 AM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of Smith, southern
Franklin, Wood, western Upshur and southwestern Camp Counties through
1245 PM CDT...

At 1143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Como to 7 miles northeast
of Athens. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tyler, Whitehouse, Mineola, Winnsboro, Leesburg, Lindale, Bullard,
Quitman, Big Sandy, Hawkins, Scroggins, Lake Fork Reservoir, Pleasant
Grove, Hainesville, Golden, Rosewood, Hoard, Newsome, Lake Palestine
and Forest Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3307 9531 3302 9500 3214 9521
      3214 9546 3215 9548 3220 9546 3223 9549
      3230 9545 3236 9545 3248 9559 3269 9559
      3272 9564 3296 9567
TIME...MOT...LOC 1643Z 277DEG 31KT 3298 9563 3231 9580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Jul 16, 12:19 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1219 PM CDT Sun Jul 16 2023

OKZ077-161815-
McCurtain OK-
1219 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of west central
McCurtain County through 115 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sawyer, or 8 miles east of Hugo, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wright City, Valliant, Millerton, Holly Creek, Rufe, Glover, Slim,
Oak Hill, Ringold and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3428 9480 3396 9482 3396 9516 3410 9516
      3423 9515 3424 9515 3425 9505 3427 9505
TIME...MOT...LOC 1718Z 265DEG 25KT 3398 9537

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

16

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:38 AM CDTSevere Thunderstorm WarningSHVFranklin, Red River, Titus67 min
Jul 16, 11:43 AM CDTSpecial Weather StatementSHVSmith, Wood62 min
Jul 16, 12:10 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Smith, Upshur, Wood65 min
Jul 16, 1:09 PM CDTSevere Thunderstorm WarningSHVBowie, Cass, Gregg, Harrison, Marion, Morris and 1 more66 min
Jul 16, 1:49 PM CDTSevere Thunderstorm WarningSHVBowie, Cass56 min
Jul 16, 1:56 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVCass, Harrison, Marion49 min
Jul 16, 2:51 PM CDTAreal Flood AdvisorySHVHarrison, Marion2 hr
Jul 16, 3:09 PM CDTSevere Thunderstorm WarningSHVShelby51 min
Jul 16, 4:32 PM CDTSpecial Weather StatementSHVNacogdoches28 min
Jul 15, 8:01 PM CDTSpecial Weather StatementSHVOuachita29 min
Jul 16, 1:49 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo26 min
Jul 16, 2:38 PM CDTSevere Thunderstorm Warning Considerable damage threatSHVBienville, Bossier, Caddo, Claiborne, De Soto, Lincoln and 2 more37 min
Jul 16, 3:14 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Jackson, Lincoln, Ouachita, Union and 1 more46 min
Jul 16, 3:58 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Lincoln, Ouachita, Union62 min
Jul 16, 4:01 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River, Winn42 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Winn46 min
Jul 16, 2:44 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Howard, Lafayette, Nevada, Union61 min
Jul 16, 3:31 PM CDTSevere Thunderstorm WarningSHVColumbia, Union59 min
Jul 16, 3:41 PM CDTSpecial Weather StatementSHVNevada49 min
Jul 16, 4:24 PM CDTSpecial Weather StatementSHVUnion66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.